Iowa, 2012

Heat in Iowa, July 2 to 7, 2012

July 2 to 7, 2012 · NWS ARX · 8 events in 8 counties and zones

An upper level ridge of high pressure dominated northeast Iowa and brought an extreme long duration heatwave from July 2nd through July 7th. The maximum apparent temperatures recorded at automated weather observing systems across northeast Iowa ranged from 100 to 110 each day during this period.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An upper level ridge of high pressure dominated northeast Iowa and brought an extreme long duration heatwave from July 2nd through July 7th. The maximum apparent temperatures recorded at automated weather observing systems across northeast Iowa ranged from 100 to 110 each day during this period. Other impacts from the heat included stimulating algae growth on area waterways which depleted oxygen levels leading to fish kills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 2, 9:27 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 2, 9:27 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1027 AM CDT MON JUL 2 2012

.SHORT TERM...
1027 AM CDT MON JUL 2 2012

DUE TO EXTENDED PERIOD OF POTENTIALLY DANGEROUS HEAT...WILL EXPAND/EXTEND
CURRENT HEAT ADVISORY UNTIL 10 PM FRIDAY EVENING TO INCLUDE ALL
COUNTIES EXCEPT CLARK/TAYLOR COUNTIES. THERE IS SOME UNCERTAINTY
YET FOR SCATTERED CONVECTION IN THOSE COUNTIES INTO TUESDAY
MORNING WHICH COULD KEEP TEMPERATURES DOWN AND THUS NULLIFY THE
NEED FOR A HEADLINE. WILL CONTINUE TO ASSESS CLARK/TAYLOR COUNTIES FOR
EVENTUAL INCLUSION IN THE HEADLINES AS WELL.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
356 AM CDT MON JUL 2 2012

THE EXTENDED HEAT WAVE WILL CONTINUE THROUGH AT LEAST FRIDAY...AND
THEN A COLD FRONT WILL MOVE SOUTHWARD THROUGH THE AREA. BEFORE
THIS FRONT MOVES THROUGH THE REGION...TEMPERATURES WILL REMAIN
IN THE 90S. THE MAIN QUESTION IS WHAT EFFECT THE ABNORMALLY DRY
AND DROUGHT CONDITIONS WILL HAVE ON THE DEW POINTS ACROSS
SOUTHWEST AND CENTRAL WISCONSIN. THE DRIER CONDITIONS WOULD ALLOW
TEMPERATURES TO CLIMB EVEN MORE. MEANWHILE IF THIS DOES NOT OCCUR
AND THE DEW POINTS REMAIN AROUND 70...THE TEMPERATURES WOULD NOT
BE AS HIGH. THE HEAT INDICES WOULD LIKELY BE THE SAME IN EITHER
SITUATION. AS THIS HEAT WAVE CONTINUES...IT WILL TAX THE BODIES OF
YOUNG CHILDREN...THE ELDERLY...AND THOSE WHO ARE SICK EVEN MORE. WE
MAY EVENTUALLY END UP GOING WITH AN EXCESSIVE HEAT WARNING TO
HANDLE ITS DURATION.

&&

.AVIATION...TODAY AND TONIGHT
638 AM CDT MON JUL 2 2012

BOTH TAF SITES ARE LOCATED SOUTH OF A WARM FRONT NEAR INTERSTATE
94. DRY LOW TO MID-LEVEL AIR PRESENT SOUTH OF THIS FRONT SHOULD
HELP TO KEEP CONDITIONS MAINLY VFR THROUGH TONIGHT. ANY
SHOWERS OR THUNDERSTORMS ARE EXPECTED TO STAY WELL NORTH OF THE
TAF SITES...ASSOCIATED WITH THE WARM FRONT LIFTING NORTH. RIGHT
AT THE SURFACE...HIGHER MOISTURE HAS ALLOWED MVFR BR TO FORM AT
KRST. THIS WILL QUICKLY DISSIPATE THIS MORNING WITH DAYTIME
HEATING COMMENCING SHORTLY. NOT ANTICIPATING ANY MVFR BR TO FORM
TONIGHT DUE TO SLIGHTLY STRONGER WINDS AND DRYING OF THE SURFACE
MOISTURE. REGARDING THE WINDS...SOME SOUTHERLY GUSTS OF 15-20 KT
ARE POSSIBLE AT BOTH TAF SITES THIS AFTERNOON DUE TO DEEP MIXING
DURING THE DAY. THESE GUSTS WILL QUICKLY DIMINISH WITH LOSS OF
HEATING THIS EVENING.

&&

.CLIMATE...
356 AM CDT SAT JUN 30 2012

VERY CONCERNED ABOUT THE POSSIBILITY OF A FLASH DROUGHT DEVELOPING
ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR. EVAPOTRANSPIRATION
COULD RESULT IN DAILY LOSSES OF 0.35 TO 0.40 INCH FROM THE SOILS.
IN ADDITION...THE CORN CROP COULD BE USING A 0.25 TO 0.30 OF AN
INCH PER DAY. THIS IS ITS HIGHEST USAGE FOR ITS LIFE CYCLE. RAIN
IS CRITICAL FOR THE NEXT TWO WEEKS SINCE THIS IS WHEN IT WILL BE
CREATING ITS EARS.

LA CROSSE RECORD HIGHS THIS WEEK ARE ALL IN THE 100-105 RANGE.
MOST OF THESE SHOULD BE SAFE. HOWEVER...IT IS LIKELY WE WILL BE
NEAR THESE...ESPECIALLY IF LITTLE IN THE WAY OF CONVECTION OCCURS
THE NEXT FEW DAYS. ROCHESTER IS IN A SIMILAR SITUATION WITH THE
RECORD HIGHS MAINLY BETWEEN 100-105. ONE EXCEPTION TO THIS IS ON
THE 4TH WITH A RECORD HIGH OF 98. THAT STILL SEEMS SAFE AT THIS
TIME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
1017 AM CDT MON JUL 2 2012

WI...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR WIZ032>034-041>044-
     053>055-061.

MN...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR MNZ079-086>088-094>096.

IA...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR IAZ008>011-018-019-029-
     030.

&&

SHORT TERM...DAS
LONG TERM...BOYNE
AVIATION...AJ
CLIMATE......AJ/BOYNE
Hazardous weather outlook, Jul 2, 10:12 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1112 AM CDT MON JUL 2 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-031200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
1112 AM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HEAT ADVISORY IN EFFECT THROUGH TONIGHT.

HOT AND HUMID CONDITIONS WILL BE SEEN THIS AFTERNOON WITH NOT MUCH
RELIEF TONIGHT WITH TEMPERATURES ONLY DROPPING INTO THE 70S. PLAN ON
HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON...LOWERING INTO THE 75
TO 80 DEGREE RANGE TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY...MAINLY ALONG AND
EAST OF THE MISSISSIPPI RIVER. IF STORMS OCCUR...DAMAGING
WINDS WOULD BE THE MAIN HAZARD WITH THEM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT ADVISORY CONTINUES THROUGH FRIDAY EVENING.

AFTERNOON TEMPERATURES THROUGH FRIDAY WILL TOP OFF IN THE 90S
WITH HEAT INDICES AROUND 100 DEGREES. NOT MUCH RELIEF IS EXPECTED
AT NIGHT WITH OVERNIGHT LOW TEMPERATURES ONLY DROPPING INTO
THE 70S WITH HEAT INDICES STAYING IN THE 75 TO 80 DEGREE RANGE.

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN ON WEDNESDAY...THEN ACROSS THE ENTIRE AREA FRIDAY
THROUGH SUNDAY. AT THIS TIME IT IS TOO EARLY TO DISCERN THE SEVERE
WEATHER POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED WEST OF THE
MISSISSIPPI RIVER. HOWEVER...EAST OF THE RIVER...IF STORMS BECOME
ORGANIZED OVER A PARTICULAR AREA...ISOLATED ACTIVATION MAY BE
NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-031200-
CLARK-TAYLOR-
1112 AM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. DAMAGING WINDS
WOULD BE THE MAIN THREAT FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN EXTENDED PERIOD OF POTENTIALLY DANGEROUS HEAT IS FORECAST FROM
TUESDAY THROUGH FRIDAY. HEAT INDICES COULD APPROACH OR EXCEED 100
DEGREES EACH DAY. TEMPERATURES WILL STRUGGLE TO COOL AT NIGHT AS
WELL. HEAT ADVISORIES WILL LIKELY BE NEEDED FOR THE HEAT WAVE.

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY...AND
AGAIN THURSDAY NIGHT THROUGH SUNDAY. AT THIS TIME IT IS TOO EARLY TO
DISCERN THE SEVERE WEATHER POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...IF STORMS BECOME ORGANIZED OVER A PARTICULAR AREA...
ISOLATED ACTIVATION MAY BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Floyd

When
July 2, 11:00 AM CST to July 6, 9:00 PM CST
Where
Floyd forecast zone
Reported by
AWOS
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

The Charles City automated weather observing system recorded maximum apparent temperatures of 95 to 105 during the afternoon hours each day.

Heat, Allamakee

When
July 2, 11:00 AM CST to July 6, 9:00 PM CST
Where
Allamakee forecast zone
Reported by
Mesonet
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Mesonet automated weather observing systems recorded maximum apparent temperatures of 95 to 105 during the afternoon hours each day.

Heat, Chickasaw

When
July 2, 11:00 AM CST to July 6, 9:00 PM CST
Where
Chickasaw forecast zone
Reported by
Mesonet
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Mesonet automated weather observing systems recorded maximum apparent temperatures of 95 to 105 each day during the afternoon hours.

Heat, Clayton

When
July 2, 11:00 AM CST to July 7, 6:00 PM CST
Where
Clayton forecast zone
Reported by
Mesonet
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Mesonet automated weather observing systems recorded maximum apparent temperatures of 95 to 105 each day during the afternoon hours.

Heat, Fayette

When
July 2, 11:00 AM CST to July 6, 9:00 PM CST
Where
Fayette forecast zone
Reported by
Mesonet
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Mesonet automated weather observing systems recorded maximum apparent temperatures of 95 to 105 each day during the afternoon hours.

Heat, Howard

When
July 2, 11:00 AM CST to July 6, 9:00 PM CST
Where
Howard forecast zone
Reported by
Mesonet
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Mesonet automated weather observing systems recorded maximum apparent temperatures of 95 to 105 each day during the afternoon hours.

Heat, Mitchell

When
July 2, 11:00 AM CST to July 6, 9:00 PM CST
Where
Mitchell forecast zone
Reported by
Mesonet
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Mesonet automated weather observing systems recorded maximum apparent temperatures of 95 to 105 each day during the afternoon hours.

Heat, Winneshiek

When
July 2, 11:00 AM CST to July 6, 9:00 PM CST
Where
Winneshiek forecast zone
Reported by
AWOS
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

The Decorah automated weather observing system recorded maximum apparent temperatures of 95 to 105 each day during the afternoon hours.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391040, 391041, 391042, 391043, 391044, 391045, 391046, 391047.